Skip to content

Drug alert in Vernon warns of ‘very high’ overdose risk

A sample sold as down was found to contain very high concentrations of fentanyl, benzodiazepines
web1_240125-vms-drug-alert-1_1
Interior Health has issued a drug alert Thursday, Jan. 18, 2024. (Interior Health photo)

A toxic drug alert has been issued for the Vernon area.

Interior Health issued the alert Thursday afternoon, Jan. 18, after a sample sold as down was found to contain very high concentrations of fentanyl, as well as benzodiazepines, caffeine and Mannitol.

“There is a very high risk of overdose,” Interior Health said.

The substance looks like beige pebbles (also referred to as pink or brown), and is sold as down, dope or fentanyl. Interior Health says the risk of fatal overdose is high, and the same goes for side effects including amnesia, sleepiness, and nodding out for a long time.

Interior Health notes that benzodiazepine induced sedation is not reversible by naloxone and advises people not to mix it with other drugs including alcohol.

“Use with others around or at an overdose prevention site if available in your community,” Interior Health says. Vernon’s overdose prevention site, Vernon Downtown Mental Health and Substance Use, is located at 3306A 32nd Avenue.

The drug alert is in effect until Jan. 25.

People can find drug checking locations at drugchecking.ca. Vernon’s Medicine Shoppe Pharmacy has offered a drug-checking service since June 2023.

READ MORE: Drug checking service at Vernon pharmacy a first in B.C. Interior

READ MORE: 2 arrested in Kelowna after drugs, 6K found in vehicle’s hidden compartment



Brendan Shykora

About the Author: Brendan Shykora

I started as a carrier at the age of 8. In 2019 graduated from the Master of Journalism program at Carleton University.
Read more